Skip to main page content
Access keys NCBI Homepage MyNCBI Homepage Main Content Main Navigation
, 10 (6), 255-261

A Comment on the Post-Finasteride Syndrome

Affiliations

A Comment on the Post-Finasteride Syndrome

Hudson Dutra Rezende et al. Int J Trichology.

Abstract

The post-Finasteride syndrome (PFS) has been claimed to occur in men who have taken oral finasteride to treat hair loss or benign prostatic hyperplasia. While the incidence of persistent sexual, mental, and physical side effects despite quitting finasteride is unknown, and the condition is not recognized by the scientific community, individuals who suffer from PFS do present with very distinctive and homogenous symptoms. The concept has emerged from reports of nondermatologists, neuroendocrinological research, case reports, and uncontrolled studies. These have been scrutinized by hair experts who found that persistent sexual side effects were only documented in low-quality studies with a strong bias selection and a significant nocebo effect. Others totally dispute the credibility of the PFS. In any case, the PFS is a problem that has to be dealt with. Low-quality studies neither confirm nor refute the condition as a valid nosologic entity. Therefore, it is as inappropriate to dismiss the condition, as it would be to demonize finasteride for the treatment of male pattern hair loss. Whether the PFS represents a nocebo reaction or a real drug adverse event is irrelevant, while the best way to alleviate the emotional distress related to hair loss is to effectively treat the condition causing the problem. It is not sufficient to only discuss the plausibility of the PFS. There is a need for practical recommendations to include such important issues as patient selection and risk assessment, appropriate patient information, how to react in case of drug-related adverse events, issues of fertility and malignancy, management of the PFS, and alternatives, specifically the use of topical finasteride. It is the aim of this commentary to provide the respective information.

Keywords: Neuroendocrinological research; nocebo reaction; plausibility; post-Finasteride syndrome; risk management.

Conflict of interest statement

There are no conflicts of interest.

Comment on

  • Int J Trichology. 10(6):245.

Similar articles

See all similar articles

References

    1. Groopman J. How Doctors Think. Boston/New York: Houghton Mifflin Company; 2007.
    1. Gormley GJ, Stoner E, Bruskewitz RC, Imperato-McGinley J, Walsh PC, McConnell JD, et al. The effect of finasteride in men with benign prostatic hyperplasia. The Finasteride Study Group. N Engl J Med. 1992;327:1185–91. - PubMed
    1. Traish AM, Haider KS, Doros G, Haider A. Finasteride, not tamsulosin, increases severity of erectile dysfunction and decreases testosterone levels in men with benign prostatic hyperplasia. Horm Mol Biol Clin Investig. 2015;23:85–96. - PubMed
    1. Traish AM, Hassani J, Guay AT, Zitzmann M, Hansen ML. Adverse side effects of 5α-reductase inhibitors therapy: Persistent diminished libido and erectile dysfunction and depression in a subset of patients. J Sex Med. 2011;8:872–84. - PubMed
    1. Irwig MS, Kolukula S. Persistent sexual side effects of finasteride for male pattern hair loss. J Sex Med. 2011;8:1747–53. - PubMed
Feedback